Arizona, 2014

Flash Flood and Damaging Winds in Arizona, July 8, 2014

July 8, 2014 · NWS PSR · 4 events in 1 county or zone

During the afternoon on July 8th, a line of intense thunderstorms developed across central La Paz county; the stronger storms produced damaging microburst winds as well as very heavy rainfall which led to flash flooding. Some of the most significant damage occurred in Quartzsite; several RV properties were heavily damaged there.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

During the afternoon on July 8th, a line of intense thunderstorms developed across central La Paz county; the stronger storms produced damaging microburst winds as well as very heavy rainfall which led to flash flooding. Some of the most significant damage occurred in Quartzsite; several RV properties were heavily damaged there. Later in the afternoon, strong thunderstorms developed in the Parker area, causing several mobile homes to be turned over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 8, 1:40 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 8, 1:40 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
140 PM MST TUE JUL 8 2014

.SYNOPSIS...
A MONSOON WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND. EACH DAY
WILL BRING VARYING CHANCES OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. TONIGHT THROUGH THURSDAY APPEAR TO
BE A BIT MORE FAVORABLE THAN OVER THE UPCOMING WEEKEND AS DRIER AIR
FROM THE WEST MAY BEGIN TO MOVE INTO THE REGION. FOR THE LOWER
DESERTS...THE FAVORED AREA FOR STORM FORMATION WILL BE ACROSS
SOUTH-CENTRAL ARIZONA. DUE TO ELEVATED MOISTURE VALUES...HIGH
TEMPERATURES EACH DAY WILL STAY NEAR OR SLIGHTLY BELOW SEASONAL
NORMALS.

&&

.DISCUSSION...
EARLY THIS AFTERNOON...CONVECTION HAD STARTED TO FIRE UP ALONG THE
MOGOLLON RIM EASTWARD INTO THE WHITE MOUNTAINS...WITH VERY ISOLATED
CONVECTION JUST BEGINNING ACROSS SERN AZ. SKIES WERE PARTLY CLOUDY
OVER THE LOWER SRN DESERTS ALTHOUGH THERE WERE ISOLD LIGHTNING
STRIKES NOTED ACROSS PORTIONS OF SWRN MARICOPA COUNTY. MONSOONAL
FLOW PATTERN IS WELL ESTABLISHED ACROSS THE DESERT SOUTHWEST WITH A
DEEP PLUME OF MONSOON MOISTURE RUNNING NORTH-SOUTH...COVERING MOST
OF ARIZONA. PWAT VALUES FROM THE MORNING AZ SOUNDINGS WERE RUNNING
AROUND 1.8 INCHES...AND SURFACE DEWPOINTS OVER THE LOWER DESERTS AT
1 PM WERE ELEVATED AND RANGED FROM THE LOW TO MID 60S FOR THE MOST
PART. ACTUALLY DEWPOINTS ACROSS PORTIONS OF SERN CA WERE UP TO 70.
ALSO...SPC MESOANALYSIS GRAPHICS DEPICTED MLCAPE VALUES IN EXCESS OF
1000 J/KG ACROSS MUCH OF SRN AZ WITH PEAK VALUES IN EXCESS OF 2000
J/KG.

PER THE 12Z PLOTS...UPPER HIGH CENTER WAS LOCATED IN THE VICINITY OF
THE FOUR CORNERS...AND THE FLOW ALOFT WAS WEAKLY SELY ACROSS EASTERN
AND CENTRAL AZ...BECOMING MORE SLY TO SWLY ACROSS OUR FAR WESTERN
DESERTS. NO SIGNIFICANT FORCING FEATURES/INVERTED TROFS WERE SET TO
MOVE ACROSS THE AREA TONIGHT...AND WINDS ALOFT WILL BE RATHER
WEAK...MOSTLY LESS THAN 10KT. THERE ARE MINOR PERTURBATIONS IN THE
FLOW ALOFT AND WEAK DEFORMATION IN THE UPPER STREAMLINE FIELD SO
THERE WILL BE SOME SUPPORT FOR CONVECTION...BUT WE SHOULD NOT SEE
THE TYPE OF STRONG FLOW ALOFT THAT WOULD LEAD TO LARGE SCALE
MESOSCALE CONVECTIVE SYSTEM DEVELOPMENT. FOR TONIGHT...EXPECT THAT
STORMS WILL BE DRIVEN MOSTLY BY BOUNDARY INTERACTION...WITH STORMS
INITIALLY DEVELOPING OVER HIGHER TERRAIN...THEN DRIFTING SLOWLY INTO
THE LOWER CENTRAL DESERTS. OUTFLOW BOUNDARY MERGERS WILL DRIVE NEW
CONVECTION THROUGH THE EVENING HOURS...AND WE WILL KEEP DESERT POPS
IN THE 30-40 PERCENT BALLPARK. DUE TO ELEVATED PWAT VALUES...STORMS
TONIGHT WILL MORE LIKELY GENERATE LOCALLY HEAVY RAINS AS OPPOSED TO
STRONG DAMAGING OUTFLOW WINDS. ONE NOTE...LATEST SPC CONVECTIVE
OUTLOOK PLACED A SLIGHT RISK ACROSS THE SRN PORTIONS OF OUR
CWA...MAINLY COVERING PINAL COUNTY AS WELL AS FAR SRN FRINGE OF ZONE
23. THIS WAS BASED IN HIGH CAPE AND MOISTURE VALUES...COMBINED WITH
MODEST ELY FLOW IN MID LEVELS. FEEL SEVERE WEATHER WILL BE MOSTLY
CONFINED TO THE TUS CWA...OVER THE HIGHER TERRAIN...WITH GUSTY BUT
SUB SEVERE OUTFLOWS MOVING INTO THE CENTRAL DESERTS THIS EVENING.

ALSO...THERE IS SUPPORT FOR CONVECTIVE DEVELOPMENT OVER THE CENTRAL
DESERTS TONIGHT FROM A FEW OF THE LOCAL MESOSCALE MODELS...SUCH AS
THE LOCAL WRF AND NMM6KM.

FOR WEDNESDAY INTO THURSDAY...PROGS SHOW SUBTLE VARIATIONS ON THE
OVERALL THEME...WITH MINOR DIFFERENCES IN MOISTURE/CAPE VALUES
ACROSS THE DESERTS...AS WELL AS DIFFERING OPINIONS ON PLACEMENT OF
VORT MAXES/DISTURBANCES ROTATING AROUND THE MAIN UPPER HIGH CENTER.
HOWEVER THE BASIC IDEA IS THE SAME...WITH SUFFICIENT MOISTURE AND
INSTABILITY TO SUPPORT AFTERNOON AND EVENING CONVECTION MAINLY EAST
OF THE LOWER CO RIVER VALLEY. ISOLATED STORMS IN SERN CA ARE
POSSIBLE BUT POPS WILL REMAIN RATHER LOW AND GENLY BELOW 15 PERCENT
BOTH DAYS. WIND FIELDS REMAIN SOMEWHAT WEAK BOTH DAYS...WITH WINDS
ALOFT FAVORING THE SOUTH TO SOUTHEAST ACROSS THE SWRN AND SOUTH
CENTRAL DESERTS. WE WILL KEEP A CHANCE FOR MAINLY EVENING STORMS
OVER THE LOWER DESERTS WEDNESDAY...AND LOWER POPS SLIGHTLY THURSDAY
AS THE AIRMASS DRIES OUT A BIT AND BECOMES A BIT MORE STABLE.
STILL...POPS WILL STAY IN THE 20-30 PERCENT BALLPARK.

TEMPS OVER THE NEXT FEW DAYS WILL STAY NEAR OR SLIGHTLY BELOW
SEASONAL NORMALS DUE TO THE ELEVATED MOISTURE VALUES IN THE
ATMOSPHERE. OF COURSE...SHOULD SIGNIFICANT CONVECTION/RAINS OCCUR
OVER THE DESERTS....HIGH TEMPS COULD DROP TO NEAR OR EVEN BELOW 100
DEGREES.

FRIDAY THROUGH TUESDAY...
THE GFS AND ECMWF CONTINUE TO HAVE DIFFERENCES IN OPINION ON
MOISTURE AND THE 500 MB PATTERN DURING THE WEEKEND/EARLY NEXT WEEK
TIME FRAME. FORECASTS LEAN MORE TOWARD GFS SHOWING A SUBTLE
DOWNTREND FROM WEST TO EAST FRIDAY AND SATURDAY WITH LITTLE CHANGE
THEREAFTER WHICH BETTER REFLECTS CLIMATOLOGY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...
ANOTHER ACTIVE DAY FOR THUNDERSTORMS EAST OF PHOENIX WITH OUTFLOWS
SERVING AS THE PRIMARY FORCING MECHANISM. WITH DECENT INSTABILITY IN
PLACE THERE IS A CHANCE STORMS COULD MAKE IT INTO THE TERMINALS
ALTHOUGH CONFIDENCE IS STILL SHAKY. WILL HANG ONTO VCSH/VCTS SHORTLY
AFTER 00Z AS WELL AS INDICATE AN EARLIER THAN USUAL EASTERLY WIND
SHIFT /OUTFLOW DRIVEN/.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
CONVECTION SHOULD BE FOCUSED WELL EAST OF THE SOUTHEAST CALIFORNIA
TERMINALS...HOWEVER STORMS COULD JUST SLIP BY TO THE NORTH OF BLYTHE
AS THEY DECAY LATE TONIGHT. WILL MAINTAIN VCSH AT BLH BUT KEEP IPL
DRY THROUGH WEDNESDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
A TYPICAL MONSOONAL PATTERN WILL REMAIN IN PLACE ACROSS THE DESERT
SOUTHWEST DURING THE PERIOD...WITH ELEVATED HUMIDITY LEVELS...
ESPECIALLY ACROSS SOUTH CENTRAL ARIZONA. AFTERNOON HIGH TEMPERATURES
ARE EXPECTED TO REMAIN NEAR SEASONAL NORMALS EACH DAY...ALTHOUGH
THEY COULD LOWER TO BELOW NORMAL VALUES SHOULD SIGNIFICANT MONSOON
RAINS DEVELOP. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE ON
TAP EACH DAY MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY...WITH
SCATTERED STORMS TO MOVE ACROSS THE HIGHER TERRAIN EAST OF PHOENIX.
WINDS WILL BE ON THE LIGHT SIDE EACH DAY...FAVORING NORMAL DIURNAL
SPEEDS AND DIRECTIONS...HOWEVER STRONG GUSTY AND VARIABLE WINDS WILL
ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CB
PREVIOUS DISCUSSION...VM/AJ
AVIATION...LEINS
FIRE WEATHER...VM/LEINS

In the hours before

Special weather statement, Jul 8, 2:22 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
222 PM MST TUE JUL 8 2014

AZZ021-082200-
LA PAZ AZ-
222 PM MST TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 300 PM MST

AT 215 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTH OF VICKSBURG JUNCTION.  THIS STORM
WAS MOVING TO THE NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. GUSTY WIND AND BLOWING DUST MAY AFFECT MOTORISTS ON BOTH
INTERSTATE 10 NEAR BRENDA...AND ON HIGHWAY 60.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LA PAZ COUNTY...
  BRENDA...
  INTERSTATE 10 AND HIGHWAY 60...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3373 11406 3376 11376 3348 11380 3348 11409
TIME...MOT...LOC 2120Z 180DEG 0KT 3358 11376

CB
Local storm report, Jul 8, 4:15 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
415 PM MST TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HEAVY RAIN       1 S BOUSE               33.91N 114.00W
07/08/2014  M0.30 INCH       LA PAZ             AZ   TRAINED SPOTTER

            0.3 IN. RAIN IN LESS THAN 20 MINUTES

&&

EVENT NUMBER PSR1400073

PSR

The radar

The Yuma radar (KYUX), 131 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, La Paz

When
July 8, 5:00 PM MST to 7:30 PM MST
Where
La Paz County, 3.3 mi WSW of Quartzsite to 3.01 mi NW of Quartzite
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
33.625, -114.269

Intense thunderstorms developed in the Quartzsite area during the late afternoon hours on July 8th and they produced very heavy rainfall. Radar indicated that rainfall rates were in excess of 2 inches per hour. The heavy rain led to flash flooding in Quartzsite, especially the eastern and southern parts of town. A Flash Flood Warning was in effect from 1700MST until 1930MST. Flash flooding was evident on a number of pictures posted on the Quartzsite Fire Twitter feed; area washes were running full and overflowing and vehicles were stranded in the middle of flowing washes, necessitating swift water rescues. Fortunately no injuries were reported due to the flash flooding.

Thunderstorm Wind, La Paz

When
July 8, 5:10 PM MST to 5:30 PM MST
Where
La Paz County, 4.84 mi S of Quartzsite
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
33.580, -114.220

A line of intense thunderstorms developed across central La Paz county during the middle of the afternoon on July 8th and they moved slowly towards the west, affecting the community of Quartzsite. The storms produced damaging microburst winds, estimated to be in excess of 70 mph. The storms prompted the issuance of s Severe Thunderstorm Warning for the Quartzsite area, which was in effect from 1605MST until 1745MST. According to the Quartzsite Fire and Rescue, the storms heavily damaged a number of RV properties in La Paz Valley as well as areas approximately 6 miles to the south of Quartzsite. A number of thunderstorm damage photos were posted to the Quartzsite Fire Twitter feed during the late afternoon hours.

Thunderstorm Wind, La Paz

When
July 8, 5:15 PM MST
Where
La Paz County, Quartzsite Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
33.670, -114.220

A line of intense thunderstorms developed across central La Paz county during the afternoon hours and they affected the community of Quartzsite. The stronger storms produced gusty, damaging microburst outflow winds. According to Quartzsite Fire and Rescue, a wind gust was measured at 61 mph in the town of Quartzsite.

Thunderstorm Wind, La Paz

When
July 8, 6:10 PM MST to 6:20 PM MST
Where
La Paz County, 1.38 mi S of Parker
Measured
75 kt (86 mph) estimated gust
Property damage
$80,000
Reported by
Law Enforcement
Coordinates
34.130, -114.280

Intense thunderstorms developed across portions of northwest La Paz county during the late afternoon hours on July 8th, and they affected the town of Parker. The strong storms produced damaging microburst outflow winds estimated to be in excess of 80 mph. According to local law enforcement, 4 mobile homes were overturned in Parker. In addition, the gusty winds blew down power poles and caused roof damage to local residences. Fortunately, no injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525902, 525876, 525875, 525879.